There have been numerous cases of children in Spain that have suffered from unusual excessive hair growth not unlike “werewolf syndrome” after taking the wrong medication.
The kids showed the symptoms after being given a medication for a stomach condition, however, the medicine possesses a drug that is normally for the treatment of alopecia – a condition where a person suffers from hair loss.
One of the mothers said, “My son’s forehead, cheeks, arms, legs, and hands were covered with hair. It was very scary”.
After the Spanish health regulator Aemps looked into the matter, the cause was found to be linked to a formula given to parents to aid with their children’s gastroesophageal reflux disease – a condition of the muscles that influences the stomach’s acid reflux. It was discovered that an undisclosed stock of what was supposed to be omeprazole, actually contained minoxidil, which is an ingredient that encourages hair growth. Initial incidents were reported last month and the supply has since been recalled.
According to the health ministry of Spain, a batch of omeprazole was mislabeled and somehow got confused with the minoxidil as a result of an “internal error”. The operations of the pharmaceutical company’s distribution center has been suspended whilst under inspection, and parents have been reassured that their children’s symptoms should decrease in a few weeks.
One mother told Spanish newspaper El Mundo, that she was alarmed when her almost two year old daughter “began to grow hair on her face” earlier in the year. She got hold of a paediatrician right away, explaining that she was giving her daughter a syrup that was meant to be omeprazole. The mother was advised to stop using the medication, but should “keep the bottle in the fridge” for later analysis. Sometime after, it was revealed that the syrup contained minoxidil.